Metotrexate

Hi, has anyone suffered from severe heart burn while taking Methotrexate? I just started 2 weeks ago taking 10mg once a week. Next week I will be taking 15 mgs, does your body ever get used to Methotrexate and will the side effects lessen?

Report post

12 replies. Join the discussion

It took several weeks but I did get used to it. I could not take more than 7mg without a lot of abdominal cramping. I also had constipation and nausea. Both are much much better and sometimes I don't seem to have any symptoms.

Report post

Methotrexate attacks your immune system. If you have had a history of illness (e.g., constant colds, flu, bronchitis, allergies), you might want to reconsider taking this medication. It attacked me and I caught one thing right after another.

Report post

I'm up to 25mg and my body is use to it... Getting use to it is hard though... :-)

Report post

Thank you all for taking the time to reply. Has anyone experienced heartburn? Going on four weeks at 10 mgs MTX and 2 mgs folic acid, the heartburn is just awful.. I already take Nexium and its not helping. Any suggestions?

Report post

Yes - I experienced heartburn, because it created/aggravated an ulcer in my stomach (previous long-term NSAID use). I now take prevacid to deal with it and switched to the inject-able version of mtx to knock it out. I am still having a bit of heartburn myself but I am hopeful that it will get better with a bit of time. If not my GP has told me that I will need to see a GI doctor and have an upper GI series done.

If your heartburn is that bad, go back to your GP to get evaluated for an ulcer. That's way too much heartburn! You also might want to talk with your rheumy about switching to an injection (its not that bad! I promise!)

Hope that helps!

Report post

No hace tanto daño al estómago inyectando metroject en lugar de capsulas

Report post

I have been giving myself shots of MTX once a week at .8ml for about 1 year and 1 month. The amt has been slowly going up. I don't know if I am at the end of the titer or not. I haven't had any oral indications of sores, burning etc. About the only thing I have have had happen on the bad side would be my excessives sleeping for 18-24 hours after the shot. In the long run, that is actually a blessing. Pain causes me to lose sleep. I keep oral blisters or sores out by taking whatever amt of Folic Acid works on me that day, beginning at 1 mg. If I still feel some burning a swallow another 1 mg. etc. There is no danger of doing anything to yourself as FA is a B vitamin and is water soluabile. The body handles taking out what ever needs to be thrown out.

Injections are the way to go! Easy and 98% painless the shots are much better absorb also.

Karen

Report post

Good morning eveyone, all this information has been so helpful. I'm so happy to have joined this group. I have talked to the doctor and have an appointment on Monday. He said that I could try the MTX injections and see if that helps. I hope you all have a peaceful day.
Thank you :)

Report post

Ok, I have another question about MTX. Has anybody experienced more pain when first starting MTX, before experiencing some relief?

Report post

I had sever heartburn that would just come on at night, around 2am. It started as if my throat was on fire and burned all the way down. Cold water wouldn't do it, even Tums didn't do it. I eat Keeblers Club crackers, about 8 every night. Since I started that I haven't had any trouble. I picked Keeblers Club crackers because that's the kind of crackers I like. I'm sure soda crackers would do the same. I take 8 tablets every week. I've been on Methatrexate for about a year. Hope this helps a little.

Report post

I noticed you all said you started out on a smaller dosage of MTX and went up. I was started on 20 mg last week. I also have scar tissue in both lungs, that they haven't remarked on. I take it again Monday evening..so I will see what happens this week

Report post

The medication made me feel "blue". I am not one to suffer depression but this medication had this affect on me.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the Arthritis Foundation Community Partners

Help the Arthritis Foundation Community Partners reach its goals and support people like yourself by making a donation today.

Donate to the Arthritis Foundation Community Partners

Discussion topics

AF events and resources

Community leaders